Dr. Ray Alavanja
Dr. Mystie Pieters
Dr. Robert Pieters

Hours of Operation:
Monday- Thursday 7:00am- 8:00pm
Friday 8:00am - 5:00pm

Request an Appointment

Oral Side Effects of Medication and How Your Dentist Can Help

If you’ve ever taken medication, you know that along with managing your symptoms, the medicine can produce some side effects. These side effects range from making you drowsy to making you jittery and everything in between.

But did you know that some medications can have side effects that impact your oral health? In fact, most medications, whether you inject them or take them orally, produce side effects that cause problems with your mouth, teeth, tongue, and gums.

Below, we’ll discuss some of the most common oral side effects of certain medications and tell you how a dentist can treat these issues.

Gum Swelling

Medically known as gingival overgrowth, this condition results from medicines that cause the gum tissue to build up and swell. Though your gums occasionally become temporarily swollen or sensitive, gingival overgrowth is a much more serious condition.

If this condition is left untreated, the gums can swell so much that they grow over your teeth. Additionally, this condition increases your risk for developing periodontitis.

Your dentist will likely recommend a meticulous oral hygiene routine to mitigate this side effect. However, if the gums are too swollen and cover your teeth, you may need surgery to remove the excess gum tissue.

Dry Mouth

Also called xerostomia, dry mouth is perhaps one of the most common medicine-induced oral health issues people encounter-especially because over 400 kinds of medicine cause dry mouth. Some of these medications include:

  • Inhalers for respiratory issues
  • Anti-nausea medicine
  • Anti-diarrheal medicine
  • Beta-blockers
  • Parkinson’s disease medication
  • Motion sickness pills
  • Narcotics
  • Seizure medication
  • Blood pressure medicine
  • Antidepressants
  • Antihistamines

Although dry mouth is uncomfortable, it is fairly easy to treat. Many dentists and doctors recommend drinking a lot of water to keep your mouth moist. You can also try chewing sugar-free gum to mitigate your symptoms. If your dry mouth persists after these treatment options, your dentist may prescribe artificial saliva so you don’t develop any other oral health issues.

Oral Ulcers

You may recognize this condition by its more common name: canker sores. This condition is also fairly common among adults, and several kinds of medication cause this side effect. If you take the following types of medication, you are more susceptible to canker sores:

  • Penicillin
  • Aspirin
  • Sulfonamides
  • Phenytoin
  • Streptomycin

Additionally, if you treat your rheumatoid arthritis with gold therapy, you can develop oral ulcers more easily.

Essentially, oral ulcers occur when a hole develops in the mucous membrane. The surrounding tissue is often sensitive to touch, and the pain may make it difficult for you to eat or talk normally. Canker sores tend to clear up on their own. However, your dentist can recommend other medication or mouth rinses to treat the condition.

Tooth Decay

Many medications have a sweetening agent in them so they don’t taste disagreeable. For example, cough drops, antacids, and vitamins all use sugar as a main ingredient. However, the sugar in these medicines can remain in your mouth and provide a steady food source for bacteria. As a result, the bacteria produce more acid that causes tooth decay.

Additionally, if some medicines reduce the saliva in your mouth, you are more prone to tooth decay. Saliva protects your teeth from bacterial damage, and it can rebuild and fortify your tooth enamel. But when your mouth doesn’t produce enough saliva, your teeth can break down over time.

If you are unable to take sugarless medications, rinse your mouth out with water after each dose you take. This step clears your mouth of excess sugar and reduces your risk for tooth decay.

Tooth Discoloration

Your teeth are already prone to staining-especially if you eat or drink foods that can wear down your enamel. Once the enamel is gone, the dentin (or yellow-colored, calcified tissue underneath the enamel) becomes exposed, making your teeth look discolored.

Unfortunately, some medications (such as amoxicillin and tetracycline) can cause your teeth to turn yellow-brown, brown, or gray. To reverse this specific side effect, your dentist will likely recommend different cosmetic procedures such as the following:

  • Veneers
  • Bonding
  • Crowns

Additionally, your dentist may recommend that you undergo professional teeth whitening to bleach stains from your teeth.

 

If you take medication and have experienced any of the side effects listed above, get in touch with your dentist. If you want to avoid developing these side effects, you can also contact your dental care provider. These professionals can provide you with treatment plans and preventative measures to help you maintain good oral health despite the medications you take.

In some cases, you may want to speak with your primary care physician about switching to new medications if you’ve developed any of these side effects. Sometimes taking a different medication is the easiest way to treat these issues.

Remember to schedule biannual exams with your trusted Chesterton & Schererville Family dentist. These appointments ensure that your mouth is healthy. If we notice any issues during these visits, we can more easily treat the problem before it becomes too serious.

Schererville Family Dentistry

1050 Caroline Ave
Schererville, IN 46375
Phone: Call or Text Us: 219.322.3232

Chesterton Family Dentistry

751 East Porter Ave, Suite 1
Chesterton, IN 46304
Call or Text Us: 219.929.9289